Hail, Coffee
- When
- May 8, 5:40 PM CST
- Where
- Coffee County, 0.91 mi SE of Lee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.470, -86.060
Steep mid level lapse rates along with sufficient instability and deep layer shear ahead of a cold front brought a couple of rounds of showers and thunderstorms to the region. Large hail and damaging wind gusts were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Steep mid level lapse rates along with sufficient instability and deep layer shear ahead of a cold front brought a couple of rounds of showers and thunderstorms to the region. Large hail and damaging wind gusts were reported. In addition, a tornado moved from Holmes county, FL briefly into Geneva county, AL before lifting.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 8, 12:52 PM CST, 4 hours 48 minutes earlier.
Area Forecast Discussion
National Weather Service Tallahassee FL
252 PM EDT Thu May 8 2025
...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...
.NEAR TERM...
(Through Friday)
Issued at 241 PM EDT Thu May 8 2025
Shower and thunderstorm activity has mostly stayed offshore so far
today. Coverage is expected to expand this afternoon and evening, in
addition to some activity over the gulf making it's way onshore.
DCAPE values are still high enough to pose some concern for isolated
strong or damaging winds. Though this concern will transition to
more impressive rain rates as we eventually settle in on the NW side
of high pressure and a trough deepening to the west. Increased
onshore flow throughout the column will then begin to moisten up the
midlevels increasing the potential for heavy rain heading into the
weekend.
Daytime highs are expected to be within a few degrees of normal
ranging from the mid to upper 80s, with overnight lows staying in
the upper 60s.
&&
.SHORT TERM AND LONG TERM...
(Friday night through Wednesday)
Issued at 241 PM EDT Thu May 8 2025
The main concerns this weekend into early next week are 1) Heavy
rainfall leading to the potential for flash flooding, 2) Marginal
Risk of severe weather, and 3) High risk of rip currents at the gulf
beaches
A southern stream cutoff low will develop near the lower MS Valley,
leading to low pressure development over the north-central gulf.
Deep layer meridional flow will advect an anomalously moist air mass
northward into the region, characterized by PWAT around 1.8 inches,
which is near the 90th percentile relative to climatology. This air
mass will be lifted via strong isentropic ascent over a quasi-
stationary surface boundary near the region. The result will be
periods of heavy rainfall on Saturday, Sunday, and Monday. Ensemble
guidance is currently favoring Southwest GA into the FL Big Bend
for the heaviest rainfall, but this could shift east or west, and
will also be dependent on where the aforementioned surface boundary
sets up. The potential for flash flooding and rises on area rivers
is increasing, and this is covered in the hydrology section below.
While the primary concern is heavy rainfall, a low-end risk of
severe weather is possible through Monday. SPC has portions of
the region in a MRGL (Level 1 of 5) for severe weather through
their day 3 outlook on Saturday. The main concern is isolated
damaging wind gusts, with small to medium sized-hail possible.
With a frontal boundary nearby, a brief tornado can't be ruled
out, although the probability is low.
While it will be far from an ideal beach weekend, with events
planned near and on the water, the rip current risk will range
from medium to high. Please observe the beach flags and heed
the advice of beach safety officials.
&&
.AVIATION...
(18Z TAFS)
Issued at 241 PM EDT Thu May 8 2025
VFR/MVFR conditions currently prevailing, though afternoon
convection has the potential to reduce this further in and around
precip. There is also the possibility for low cigs and reduced
visibilities overnight, more so at TLH and VLD. Winds will generally
be light and under 10 kts outside of TSRA influence.
&&
.MARINE...
Issued at 241 PM EDT Thu May 8 2025
Southerly flow will clock around to southeasterly by Saturday as low
pressure develops west of the waters. Winds could approach advisory
criteria at times, especially late this weekend into early next week.
As the low pulls away, winds are expected clock around to southwest
by Tuesday. In the meantime, multiple rounds of showers and thunder
storms are expected through early next week over the waters, with
the potential for locally higher winds and seas near any storms.
&&
.FIRE WEATHER...
Issued at 241 PM EDT Thu May 8 2025
There are minimal fire weather concerns expected through the weekend
with increasing moisture and rain chances.
&&
.HYDROLOGY...
Issued at 241 PM EDT Thu May 8 2025
A wet pattern will continue into early next week, with multiple
rounds of heavy rainfall expected on Saturday, Sunday, and Monday.
There is uncertainty in where the heaviest rain will setup. At
this time, ensembles are favoring portions of southwest GA into
the FL Big Bend, but this could shift further west into Southeast AL
and the Eastern FL Panhandle. Given the uncertainty, there is a SLGT
risk (Level 2 of 4) for excessive rainfall across much of the region
this weekend into early next week.
In terms of flash flooding, it would generally take about 5
inches of rain per hour over a period of 6 hours to produce flash
flooding. The ensembles indicate portions of the region have a 40%
chance of 5 inches of rainfall, with a reasonable worst case
scenario of somewhere between 5 and 10 inches, from Saturday
through at least Monday. So the potential for scattered flash
flooding is increasing during this time frame. As far as the
rivers are concerned, ensemble guidance indicates the potential
for several to creep into action stage by early next week.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 86 68 84 66 / 70 30 70 70
Panama City 82 69 81 66 / 50 30 80 80
Dothan 85 66 83 64 / 40 30 60 60
Albany 88 66 86 64 / 50 50 50 50
Valdosta 89 68 86 66 / 50 40 60 50
Cross City 88 67 86 65 / 50 20 70 50
Apalachicola 80 70 80 68 / 60 40 80 80
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for FLZ108-112-114-
115.
GA...None.
AL...None.
GM...High Rip Current Risk through late tonight for GMZ735.
&&
NEAR TERM...Humphreys
SHORT TERM...LF
LONG TERM....LF
AVIATION...Humphreys
MARINE...LF
FIRE WEATHER...Humphreys
HYDROLOGY...LFSpecial Weather Statement
National Weather Service Tallahassee FL
422 PM EDT Thu May 8 2025
FLZ011-GAZ155-156-082100-
Jackson FL-Decatur GA-Seminole GA-
422 PM EDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL JACKSON...
SOUTHWESTERN DECATUR AND CENTRAL SEMINOLE COUNTIES THROUGH 500 PM
EDT/400 PM CDT/...
At 422 PM EDT/322 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles west of Chattahoochee, or 12 miles east of
Marianna, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Seminole State Park, Desser, Reynoldsville, Grand Ridge, Blue Spring,
Recovery, Haynes, Drakes Still, Dellwood, Cypress, Fairchild, Lake
Seminole, Two Egg, and Sneads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3093 8469 3075 8464 3070 8510 3080 8516
3095 8492
TIME...MOT...LOC 2022Z 241DEG 25KT 3076 8503
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
02-MONTGOMERYSpecial Weather Statement
National Weather Service Tallahassee FL
428 PM EDT Thu May 8 2025
GAZ146>148-158>161-082115-
Berrien GA-Brooks GA-Lanier GA-Lowndes GA-Colquitt GA-Cook GA-
Thomas GA-
428 PM EDT Thu May 8 2025
...STRONG THUNDERSTORMS WILL IMPACT COOK...SOUTHEASTERN BERRIEN...
LANIER...NORTHWESTERN LOWNDES...NORTHEASTERN THOMAS...NORTHWESTERN
BROOKS AND SOUTHERN COLQUITT COUNTIES THROUGH 515 PM EDT...
At 428 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ray City to near Coolidge. Movement was
east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Barretts, New Lois, Massee, Greggs, Enon, Hansell, Merrillville,
Chastain, Moultrie Municipal A/P, Allenville, Morven, Cecil, Ray
City, Murphy, Teeterville, Courthouse, Cottle, Cook Co A/P, Barney,
and Berrien Co A/P.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3089 8343 3085 8376 3105 8401 3123 8326
3113 8297 3103 8297
TIME...MOT...LOC 2028Z 291DEG 15KT 3114 8320 3104 8386
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
02-MONTGOMERYSpecial Weather Statement
National Weather Service Tallahassee FL
355 PM CDT Thu May 8 2025
ALZ068-FLZ009-082130-
Geneva AL-Holmes FL-
355 PM CDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT EASTERN GENEVA AND NORTHERN
HOLMES COUNTIES THROUGH 430 PM CDT...
At 355 PM CDT, Doppler radar was tracking a strong thunderstorm near
Geneva, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kellys Crossroads, Tendil Crossing, Geneva, Black, Geneva Municipal
A/P, Holland Crossroads, Noma, Hendrix Crossroad, Cobb Crossroads,
Smith Crossroads, Izagora, New Hope, Noma Junction, Somerset, Miller
Crossroads, Fadette, Eunola, Barker Store, Bethlehem, and High Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3120 8576 3117 8555 3101 8549 3083 8577
3096 8601
TIME...MOT...LOC 2055Z 218DEG 18KT 3096 8580
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
02-MONTGOMERYSpecial Weather Statement
National Weather Service Tallahassee FL
514 PM EDT Thu May 8 2025
GAZ129-131-148-082200-
Berrien GA-Tift GA-Irwin GA-
514 PM EDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN IRWIN...
NORTHWESTERN BERRIEN AND EASTERN TIFT COUNTIES THROUGH 600 PM EDT...
At 514 PM EDT, Doppler radar was tracking a strong thunderstorm near
Unionville, or near Tifton, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Vanceville, Tift Airport, Enigma, Harding, Brookfield, Pinetta,
Tifton, and Unionville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3137 8345 3148 8354 3157 8346 3161 8337
3156 8325 3145 8324 3138 8336
TIME...MOT...LOC 2114Z 237DEG 14KT 3146 8344
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
97-OLIVERSpecial Weather Statement
National Weather Service Tallahassee FL
541 PM EDT Thu May 8 2025
GAZ127-128-082215-
Worth GA-Turner GA-
541 PM EDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TURNER AND CENTRAL
WORTH COUNTIES THROUGH 615 PM EDT...
At 540 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sylvester, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Gordy, Sylvester, Sylvester Airport, Tempy, Red Rock, Coverdale,
Terrell, Poulan, Gammage, Sumner, Hobby, Shingler, and Isabella.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3168 8370 3163 8364 3160 8365 3148 8365
3148 8367 3143 8386 3160 8398 3170 8379
TIME...MOT...LOC 2140Z 239DEG 13KT 3154 8385
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
02-MONTGOMERYSpecial Weather Statement
National Weather Service Tallahassee FL
710 PM EDT Thu May 8 2025
GAZ127-128-082345-
Worth GA-Turner GA-
710 PM EDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL TURNER AND
NORTHWESTERN WORTH COUNTIES THROUGH 745 PM EDT...
At 710 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Arabi, or 13 miles southwest of Cordele, moving
north at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Warwick and Oakfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3184 8386 3182 8385 3183 8384 3181 8383
3180 8380 3180 8373 3169 8378 3173 8395
3180 8398 3184 8396 3185 8395 3184 8394
3185 8392
TIME...MOT...LOC 2310Z 189DEG 8KT 3178 8387
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
02-MONTGOMERYThe Ft Rucker radar (KEOX), 57 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
8 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.
Multiple trees were blown down in the Tabernacle area.
Trees were blown down on S County Road 9.
This is a continuation of the Holmes county tornado. The Geneva county portion of this tornado is rated EF1 while the Holmes county portion is EF2. This tornado began southwest of Bodie Lane and southeast of Tobe Retherford where it uprooted hardwood trees and snapped large limbs. This tornado increased in strength when it reached the intersection of Newberry Lane and Highway 177A as it caused numerous tree trunks to snap along with the tops of softwood trees; this was one of the areas indicative of damage consistent with low end EF-2 wind speeds. The tornado then moved parallel to Flowing Well Road while uprooting several hardwood trees, snapping large limbs, causing three electrical wooden power poles to snap, along with causing minor roof damage to a single-wide manufactured home. The tornado continued to move northeast across Old Ridge Road where several hardwood trees were uprooted and snapped. Once the tornado reached Highway 2 south of Esto, it caused several types of damage ranging from a tipped over Exxon Gas station covering, numerous snapped hardwood and softwood trees, an overturned SUV and trailer, and minor to moderate roof damage to a small business and a one-story home; this was another area indicative of damage consistent of low end EF-2 wind speeds. The Holmes County Sheriffs Office reported one minor injury in the vicinity of the intersection of Highways 2 and 79. As the tornado continued to track northeast to Noma, it continued to snap hardwood tree limbs, uproot trees and promote moderate roof damage of a single-wide manufactured home. The tornado then crossed northeast to the Florida and Alabama state line snapping hardwood limbs. Before it dissipated in Alabama just north of Highway 4, it snapped numerous softwood tree trunks and the tops of trees.
Trees were blown down on County Road 91.
Power lines were blown down in Dothan.
Trees were blown down on Hopkins Road.
Trees were blown down at County Road 22 and County Road 20.
Trees were blown down at County Road 22 and County Road 13.
Trees were blown down at County Road 431 and County Road 10.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2025Every state in 2025This day in weather historyThe tornado archive for Alabama, 2025Warnings in Alabama, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249257, 1249258, 1249259, 1249260, 1249261, 1249262, 1249263, 1261646, 1249264, 1249265, 1249266, 1249267, 1249268, 1249269.